Health Information and Tools > Patient Care Handouts >  Learning About Heparin-Induced Thrombocytopenia (HIT)
Facebook Tweet Email Share

Main Content

Learning About Heparin-Induced Thrombocytopenia (HIT)

Blood clot forming

What is heparin-induced thrombocytopenia (HIT)?

Heparin is a type of medicine called a blood thinner. It is used to prevent blood clots. But with heparin-induced thrombocytopenia (HIT), your body reacts to heparin in a way that may cause clots instead of preventing them.

Thrombocytopenia means you have a low level of platelets, which are blood cells that help your blood clot. Usually, low platelets would cause you to bleed. But the reaction to heparin may cause clots instead.

What happens when you have HIT?

HIT happens when your body's immune system reacts to heparin. This causes changes in your blood.

Some people have no symptoms of HIT. But it may cause a dangerous clot to form in blood vessels. If the clot forms in veins in the leg or arm, it is called a deep vein thrombosis (DVT). If a clot travels to the lungs, it is called a pulmonary embolism. Clots in arteries can cut off blood supply to tissues. And in rare cases, those clots may lead to organ failure or gangrene or cause a stroke or heart attack.

To diagnose HIT, your doctor will do blood tests to check your level of platelets.

How is it treated?

The first step of treatment is stopping heparin. The goal is to lower your risk of blood clots. You may get a different blood thinner through an IV while you stay in the hospital. Your medical team will monitor things like your breathing and pulse. You also will have more blood drawn. Blood tests will show whether your blood is back to normal.

After HIT, it usually takes several days for your blood to return to normal.

You will probably take a non-heparin blood thinner for a few months after having HIT. This helps prevent the serious problems caused by blood clots. Depending on your other health conditions, you may take a blood thinner long-term.

If you take a blood thinner, be sure to get instructions about how to take your medicine safely. Blood thinners can cause serious bleeding problems.

How can you prevent HIT from happening again?

  • Do not take medicines that contain heparin.
  • Make sure that all of your doctors know you had HIT.
  • Wear medical alert jewellery. This lets others know that you had HIT and should not take heparin.

Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter V721 in the search box to learn more about "Learning About Heparin-Induced Thrombocytopenia (HIT)".

Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.